Asprin Paste on Piercings? A Look at this Dangerous Internet Trend
Written by Lynn Loheide and Edited by Margo Dellaquilla
Irritation bumps can be one of the most frustrating things when healing a body piercing. All piercings run the risk of these minor set backs and they can sometimes be difficult to deal with. The bumps can be caused by a range of issues which we address in a previous article about them. From material, angle, improper care, it is not uncommon to end up with one of these irritations at some point in your piercing journey. There is unfortunately a lot of misinformation out there online about these irritations and one of the biggest suggests putting aspirin on your piercing. This is a thoroughly bad idea and we are here to talk about why.
First and foremost it is ALWAYS a bad idea to use any kind of medication against suggested dosages or prescription without consulting a medical professional first. Aspirin can cause severe allergic reactions, and can be very harmful to children, pregnant women, and people with specific allergies or disorders. Suggesting the use of any medication against manufactures guidelines is very dangerous. Allergy alert: Aspirin may cause a severe allergic reaction which may include: – hives -facial swelling -asthma (wheezing) – shock
Beyond that, most commonly found aspirin these days are coated in extended release. This means it is a stronger, more concentrated dose designed to slowly release into your body over time to provide longer pain relief. These extended release pills when crushed or broken can mean a dangerously strong dosage on your healing piercing. Modern medicine is regularly advancing and many medications are specifically formatted with different coatings or capsule to increase effectiveness. Aspirin is a large portion of these delicately designed pills. It can be tough to tell just from looking if the aspirin you have is ER, and even if its not there is no way to figure out the dose you may be putting on your skin should you crush it and attempt to use it like this.
So why do people suggest putting this on a piercing? Well, the concept is to quite literally burn the bump away using Salicylic Acid found in aspirin. Not only is attempting to burn the bump off quite unnecessary (as we review the bump can get better by removing the cause of the irritation. If you try to treat the bump but leave the irritation it’s quite likely it will come right back since it’s still being irritated) but Salicylic acid can cause burns on the skin. More worryingly, “Oral mucosal burns caused by exposure to aspirin and other salicylic acid derivatives have been reported in the past .” We most commonly hear people trying to use this on nostril piercings and severe mucous burns have been well documented as a side effect of Salicylic Acid. Since people can’t be sure of the dosage or strength of aspirin they are using on their piercings we have seen people come in with skin irritations and issues from using aspirin on their piercings.
Irritation bumps are quite frustrating, but we promise they can improve on their own with just a little TLC and some help from your local reputable piercer. There is never any reason to put random chemicals on or near your piercings, and its never worth the health risk. If you do have an irritation or issue please contact your local reputable piercer for assistance with safely reducing the irritation.
Length of Effect of Extended Release Aspirin on Platelets in Patients With Diabetes and Heart Disease (DURATION), New Haven Pharmaceuticals, Inc., Feb 25, 2015
Salicylic acid burn induced by wart remover: A report of two cases W.H.C. Tiong, E.J. Kelly Department of Plastic and Reconstructive Surgery, Cork University Hospital, Cork, Ireland